Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Thu Jun 16, 2005 10:18 am
I need some help!! Im a 26 year old female, have 2 children ages 7 and 4, I have anxiety problems and have had them for a few years, Im on paxil 20mg once a day.. I just recently got back on paxil about 2 weeks ago. Also i am on levathyroid, because of my thyroid, which runs in my family, my moms mom has thyroid problems.. I used to smoke, but recently quite about a week ago.. I am over weight and do need to loose weight. I went to the about 2 weeks ago to get put back on my paxil and get more thyroid meds and my blood pressure was 120/93, then went to my gyn for my yearly pap and my BP was 140/100.. went back a week later to get the results and it was 140/95.. Ok so here is my problem.. and i told this to my dr also it didnt seem to bother him.. Anyway, i have this constint discomfort in my chest, it don't hurt nor don't hurt when i breath, when i jump on the trampolie with the kids it seems to go away, then comes back after i relax.. i notice alot that my whole upper body is always tense like if i think about it and take a deep breath and relax i feel better, but notice it tenses right back up.. Also notice lately that i seem to grind my teeth alot.. I do once in a while feel my heart thump or flutter, its kind of hard to explain.. I feel like sometimes i need to reach in my chest and scratch my heart and it will feel better...lol...But what concerns me is the chest discomfort sometimes its in the left side above my breast sometimes it feels like its at the bottom of my throat, sometimes in my back, but for like 3 days sometimes more sometimes less, sometimes i go a few days with nothing.. i notice it more when im ready to get my period also..I worry constantly, like everyday that its my heart and im gonna die.. Im really scared.. about 8 months ago i had an EKG done and it came back fine, all my blood tests have come back fine, my hemoglobin levels were off, but the dr said its because i was smoking at the time and to quit..So i have quit.. I guess all i want is to feel normal, and get rid of this discomfort, stiffness, whatever it is.. I don't like it and tired of feeling this, i have felt this for about 2 years, and all the dr's ignore it, what is it and what can i do.. Please help!!!!
| Shannon Morgan, CMA
- Thu Jun 16, 2005 1:22 pm
Your problems are stress/anxiety related, including the palpitations. Chest pain and palps are common in anxious, tense people. The Paxil is obviously not getting it, you do need to talk to a good psychiatrist, because they are specialists in this area, and no two people are alike in their symptoms and response to medications. Too often the family doctor just throws whatever antidepressant and considers it good, when the fact is it rarely does as good a job as needs to be done. Many times patients need a couple of meds that work together. Paxil and SSRIs are not for anxiety; they are antidepressants. Psychiatrists know many other meds (non narcotic, some of them) that work well with the antidepressants. It's a trial and error, but you would go to a specialist if you had a real heart problem, wouldn't you?
Seeing a psychiatrist does not mean you are crazy. Everyone needs help at some point. Welbutrin is an antidepresant that helps curb the withdrawls and cravings when you quit smoking, and doesn't have the sexual side effects that SSRIs do.
Just a little example of what can be done, once you get those problems under control, your physical symptoms will improve dramatically if not disappear.
Sleep at least 8 hours per night (make time!), no coffee, tea, tobacco, sodas or alcohol, avoid sugar, get regular excercise, eat well, don't let yourself get too hungry. All these things will help your anxiety and lessen your physical complaints.
It's important to MAKE time to take care of yourself. You will be a better wife/mother if you are relaxed and don't have these problems worrying you.